Some antibiotics (including common ones) may cause serious brain disruption and other serious problems according to a new study.
The study found a connection between the drugs and delirium (a disruption in brain functions that may be accompanied by hallucinations and agitation). Antibiotics are not the first drugs suspected of causing this but the fact that common ones may also be responsible brings up some big issues.
“People who have delirium are more likely to have other complications, go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium,” said author Shamik Bhattacharyya, MD, of Harvard Medical School and Brigham and Women’s Hospital in Boston, Mass., and a member of the American Academy of Neurology. “Any efforts we can make to help identify the cause of delirium have the potential to be greatly beneficial.”
For the study, the team found reports from the past seven decades, and found almost 400 recorded cases of antibiotic-induced delirium. A total of 54 different antibiotics were involved, from 12 different classes of antibiotics, and the effects were quite severe. In 3 out of 4 cases, EEG results were abnormal. Half of them reported delusions or other types of hallucinations, 14 percent had seizures, 15 percent had involuntary muscle twitching and 5 percent had loss of control of body movements.
Of course, 400 people suffering from this across decades is not extremely worrying, but the odds are many other cases go unreported. Also, common antibiotics giving people delirium is not a matter that should be taken lightly. Researchers want to expand the study and better understand the patterns of toxicity caused by antibiotics.
“More research is needed, but these antibiotics should be considered as a possible cause of delirium,” said Bhattacharyya. “Recognition of different patterns of toxicity could lead to a quicker diagnosis and hopefully prevent of some of the negative consequences for people with delirium and other brain problems.”
The study has been published in “Views and Reviews” article published in the Feb. 17, 2016, online issue of Neurology®